Winter Storm, Northern Campbell
- When
- April 1, 5:00 PM MST to April 2, 4:00 AM MST
- Where
- Northern Campbell forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
A strong winter storm moved across the region, bringing significant snowfall to much of northeastern Wyoming. Rain changed to snow late in the afternoon on the 1st, with snowfall continuing through much of the night.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A strong winter storm moved across the region, bringing significant snowfall to much of northeastern Wyoming. Rain changed to snow late in the afternoon on the 1st, with snowfall continuing through much of the night. Snowfall amounts of four to eight inches were reported across much of the area, with as much as 12 inches over the Wyoming Black Hills. Gusty winds produced some blowing and drifting snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 1, 4:20 PM MST, 40 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
520 PM MDT Wed Apr 1 2020
.DISCUSSION...(This Evening Through Wednesday)
Issued at 232 PM MDT Wed Apr 1 2020
Deep NW CONUS upper trough and associated front side jet
continues to dig into the region as a potent cold front surges
south. Decent moisture advection south of the region will set the
stage for a period of moderate to heavy snow over parts of the
area, with concentrated FGEN expected to support a band of heavy
snow across a small subset of the region. LSA increasing across
the region as the upper jet noses east. This will continue to
support scattered showers over the SE half through the afternoon
with windy conds as the cold front shifts south. As the main upper
trough starts to shift closer the region. LSA will increase with
precip becoming more widespread. Main concern tonight will be an
expected area of concentrated FGEN. Hires models have been picking
up on this to some degree. However, given the strong cold frontal
surge ongoing across the region, prefer the NAM solution (as
opposed to the RAP HRRR) as to where the strongest concentrated
FGEN will develop. Both the 12Z and 18Z runs continues to display
a robust band from southern Weston county NE into central SD.
Snowfall amounts in the band will be intense for a period with
strong lift centered in the DGZ where steep mid level lapse rates
will be in place. Would not be surprised if there is some thunder
in this band given the intense nature of lift combined with steep
mid level lapse rates, With adjusted QPF for this concern, opted
to upgraded the adv for the area where the expected convective
band will develop. Winds don’t look too bad, but given the
degree of CAA combined with expected snowfall, patchy to areas of
reduced vis and drifting can be expected. Further SE over scentral
SD, dry slotting will support freezing rain at times with little
to no snow accums. There will be the potential for a tenth or so
of ice accums, mainly on elevated sfc’s. This system will begin
to exit the region tomorrow afternoon west-east with precip
ending. Clearing on the backside will set the stage for very cold
temps, esp in the west and over deeper snow cover. Temps there
could drop below zero. Semi-active but warmer flow in store after
Friday, with temps in the 50s and 60s again by early next week.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening)
Issued At 510 PM MDT Wed Apr 1 2020
Conditions continue to deteriorate across the area with showers
and ISOLD TSRA over south west and south central SD. MVFR
conditions continue with IFR/LIFR conditions spreading across
northeastern WY, the BLKHLS and much of west this evening and
central/southern SD later tonight. This storm will bring
widespread, accumulating snow to the area with IFR and LIFR
conditions through midday Thursday. As the storm begins to move
out late Thursday, conditions will begin to improve slowly from
west to east.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning until midnight MDT Thursday night for
SDZ024-028-029.
Winter Weather Advisory until 6 AM MDT Friday for SDZ043-044.
Winter Weather Advisory from 1 AM Thursday to 7 AM CDT Friday
for SDZ046-047-049.
Winter Weather Advisory until midnight MDT Thursday night for
SDZ027-030-041-042-074.
Winter Weather Advisory from 9 PM this evening to midnight MDT
Thursday night for SDZ001-002-012.
Winter Storm Warning until midnight MDT Thursday night for
SDZ013-014-025-026-031-032-072-073.
WY...Winter Storm Warning until midnight MDT Thursday night for
WYZ057.
Winter Weather Advisory from 9 PM this evening to midnight MDT
Thursday night for WYZ071.
Winter Storm Warning until 3 PM MDT Thursday for WYZ055-056-058.
Winter Weather Advisory until 3 PM MDT Thursday for WYZ054.
&&
DISCUSSION...JC
AVIATION...MLSHazardous Weather Outlook National Weather Service Rapid City SD 543 AM MDT Wed Apr 1 2020 SDZ024-025-028-029-072-WYZ057-021300- Northern Black Hills-Northern Foot Hills-Central Black Hills- Southern Black Hills-Sturgis/Piedmont Foot Hills- Wyoming Black Hills- 543 AM MDT Wed Apr 1 2020 This Hazardous Weather Outlook is for portions of northwestern South Dakota...the Black Hills of South Dakota...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Snow will overspread the area from west to east beginning this evening. Heavy snow of 6 to 12 inches is expected through tomorrow. This snow will lead to hazardous travel conditions, especially late tonight into tomorrow morning. More detailed information is available in the associated Winter Storm Warning product. Breezy northwest to north winds are expected today, with occasional gusts over 30 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Snow will continue through much of Thursday before ending from west to east. Well below average temperatures are expected Thursday through Friday, with low temperatures in the single digits on Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ043-044-046-047-049-021300- Jackson-Bennett-Mellette-Todd-Tripp- 543 AM MDT Wed Apr 1 2020 /643 AM CDT Wed Apr 1 2020/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight Isolated thunderstorms will be possible this afternoon and evening. Severe storms are not expected. Precipitation will transition to a wintry mix tonight. Some light snow and ice accumulations will be possible late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A wintry mix of precipitation will continue through much of Thursday, becoming all snow by Thursday night. Snow accumulations of several inches will be possible, with increasing amounts toward the northwest. Ice accumulations of around one tenth of an inch are possible, particularly farther south and east. Precipitation will end by Friday morning. Well below average temperatures are expected Thursday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-026-027-030>032-041-042-073-074-WYZ054>056-058- 071-021300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-Rapid City- Southern Foot Hills-Custer Co Plains-Pennington Co Plains-Haakon- Fall River-Oglala Lakota-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Weston-Northeastern Crook- 543 AM MDT Wed Apr 1 2020 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...and northeast Wyoming. .DAY ONE...Today and Tonight Snow will overspread the area from west to east beginning this evening. Snow amounts up to 6 inches are expected through tomorrow. Locally higher amounts will be possible, especially over the western to central South Dakota plains. This snow will lead hazardous travel conditions across portions of the area, especially late tonight into tomorrow morning. Breezy northwest to north winds are expected today, with occasional gusts up to 45 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Snow will continue through much of Thursday before ending from west to east. Well below average temperatures are expected Thursday through Friday, with low temperatures in the single digits on Friday morning across northeastern Wyoming and far western South Dakota. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
239 PM MDT WED APR 01 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 PM NON-TSTM WND GST RAPID CITY ARPT 44.05N 103.05W
04/01/2020 M51 MPH PENNINGTON SD ASOS
&&
EVENT NUMBER UNR2001009
JCSpecial Weather Statement
National Weather Service Rapid City SD
506 PM CDT Wed Apr 1 2020
SDZ046-012245-
Mellette SD-
506 PM CDT Wed Apr 1 2020
...STRONG THUNDERSTORM OVER SOUTHEASTERN MELLETTE COUNTY...
At 506 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Wood, or 9 miles northeast of Mission, moving
northeast at 35 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4340 10068 4373 10049 4372 10046 4373 10040
4372 10038 4374 10035 4371 10034 4372 10031
4370 10029 4371 10024 4362 10023 4340 10044
TIME...MOT...LOC 2206Z 207DEG 30KT 4342 10055
RudgeThe national radar mosaic for the moment the first event began.
5 winter storm, 1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880516, 880517, 880518, 880520, 880519, 880521.